Drug-Induced Dysphagia Resources & Tips
Difficulty swallowing can be caused directly by a medication or as an indirect consequence of the side effects. Side effects can be from one medications, combinations of medications, or due to polypharmacy (taking more than 5 medications). For example, the side effects of dry mouth, confusion and lethargy can all lead to difficulty eating and swallowing.
Here are resources on SwallowStudy.com and beyond to help you be an active member of the medical team, whether you are a nurse, a rehabilitation professional, the patient, or the family.
Did you know that if you crush a medication and put it into a thickened liquid, you may seriously limit the amount of that medication available to your body?
Did you know there are certain medications that cannot be crushed?
Check out these drug-induced dysphagia resources:
- Blog post on “The ABAs of Drug-Induced Dysphagia,” which covers anticholinergics, benzodiazepines, and antipsychotics and more.
- Free pdf of a handy chart I made as a resource for speech-language pathologists and other healthcare professionals: Medications Side-effects Chart. This chart contains an extensive list of medications to have in your radar, but it is certainly not a complete list of all medications. The chart does not cover interactions of one medication with another in instances of polypharmacy. The pdf contains charts that are categorized by medications that can cause:
- Drug-induced dysphagia (including esophageal complications),
- Xerostomia or dry mouth and
- Central nervous system depression.
- This drug-induced dysphagia resource is a guide. It is NOT a substitute for direct consultation with the appropriate healthcare professionals.
- See my Blog posts:
- See BeMedWise.org for their medication safety handouts:
- See the Institute for Safe Medication Practices (ISMP) and their tools page for a pdf of medications that cannot be crushed.
Many references and other resources are included within these blog posts and links.
Written by Karen Sheffler